Alabama, 2002Damaging Wind in Alabama, December 19, 2002
December 19, 2002 · NWS TAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 19, 4:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 19, 4:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TONADO WATCH...
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EST THU DEC 19 2002
...A TORNADO WATCH #795 IS IN EFFECT UNTIL 9 PM CST (10 PM EST)
TONIGHT FOR ALL OF SOUTHEASTVALABAMA AND FOR THE FLORIDA PANHANDLE
COUNTIES OF BAY...WASHINGTON...JACKSON...HOLMES AND WALTON...
ZFP/CWF/HWO MODIFIED TO REFLECT ABOVE. TORNADES...HAIL UP TO 2
INCHES IN DIAMETER...TSTM WIND GUSTS TO 70 MPH AND DANGEROUS
LIGHTING ALL POSSIBLE. SEVERE TSTMS TO SPREAD EWD ACROSS WRN HALF OF
CWFA WITH POTENT LOW LVL JET AHEAD OF COLD FRONT AND DEEPENING SFC
LOW TENN VALLEY. SHEAR AND INSTABILITY VERY FAVORABLE FOR TORNADIC
SUPERCELLS ALONG SQUALL AHEAD OF COLD FRONT MOVG INTO WRN ALA AND
EWD INTO WARM SECTOR. MORE DETAILED DISCUSSION UPCOMING.
BLOCK
PREVIOUS DISCUSSION
SYNOPSIS: LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE CLINGING TO
THE SERN US COAST AS THE COLD FRONT MOVES EAST OF THE MS RIVER. THE
GRADIENT CONTINUES TO TIGHTEN ACROSS SRN MS/AL/WRN GA. SRN MS
ALREADY EXPERIENCING SOME PRETTY STRONG CONVECTION. THE WARM FRONT
OVER THE CENTRAL GULF SEEMS TO HAVE WEAKENED AS THE MARINE WINDS
HAVE INCREASED.
SHORT RANGE MODELS ARE IN CONSENSUS ON THE STRONG VORT CURRENTLY
LIFTING NE OVER E TX/AR...AND REMAIN IN AGREEMENT IN SWEEPING THIS
THROUGH OUR CWFA BY MID-FRI. TIMING DIFFERENCES IN BRINGING THE
FRONT THROUGH CONTINUE INTO THIS RUN...ALTHOUGH THEY ARE NOW WITHIN
3 TO 4 HOURS OF EACH OTHER. WILL CONTINUE TO USE A BLEND OF THE ETA
AND GFS...NOT THE SLOWEST NGM.
SEVERE POTENTIAL NOT IMPRESSIVE...ALTHOUGH SPC SHOWS MY WESTERN
ZONES IN SLIGHT THROUGH FRI MORNING...AND MY EASTERN ZONES IN
GENERAL ON DAY 2. BEST UPPER SUPPORT CONTINUES TO BE NORTH OF US.
SURFACE DEW POINTS ARE ALREADY INTO THE LOW TO MID 60S...COULD GO A
BIT HIGHER. THE SQUALL LINE IN OUR AREA WILL BE ATTENUATED...AS MOST
SEVERE MIGRATES NORTH NEAR BEST UPPER SUPPORT. BEST LOW LEVEL
INSTABILITY WILL STAY OFF SHORE...SO COULD SEE SOME STRONG
CONVECTION OVER THE WATERS. THE FRONT IS A FAST MOVER...ABOUT 30-35
KT...SO OUR BIGGEST CONCERN WILL BE WIND DAMAGE. BEHIND THE COLD
FRONT HIGH PRESSURE WILL BUILD NE OVER THE AREA...AND BY SAT MORNING
WILL BE CENTERED OVER OR JUST EAST OF US.
PUBLIC FORECAST: AFTER SUCH A WARM DAY TODAY...MOST TEMPERATURES
HAVE RISEN INTO THE 70S BY NOW...WILL KEEP MENTION OF SOME STRONG
STORMS POSSIBLE IN THE WESTERN ZONES FOR TONIGHT...BUT NO SEVERE
WORDING. WILL USE A BLEND OF MET AND MAV POPS AND TEMPS THROUGH FRI
TO CORRESPOND TO USE OF BLENDED TIMING. SOME AREAS WILL REACH
FREEZING AND SCATTERED FROST IS A POSSIBILITY SAT MORNING...
WIDESPREAD FREEZE IS NOT CONSIDERED PROBABLE AT THIS TIME.
MARINE: WINDS AND SEAS ARE INCREASING...WILL PUBLISH SCA FOR BOTH
SIDES TONIGHT. BEHIND THE FRONT...WINDS AND SEAS WILL SUBSIDE BELOW
SCA LEVELS LATE FRIDAY NIGHT...AND REMAIN THERE UNTIL TUESDAY AHEAD
OF AN APPROACHING FRONT.
FIRE WX: RH VALUES WILL NOT PRESENT A PROBLEM THROUGH FRIDAY. WE
WILL MONITOR TRANSPORT WINDS FOR POSSIBLE DISPERSION VALUES ABOVE
CRITICAL LEVELS.
EXTENDED: MONDAY THROUGH THURSDAY...
ANOTHER WEAK FRONT ON SUN WILL BRING MAINLY CLOUDS...STILL NOT
ENOUGH RETURN FLOW FOR PRECIP...JUST ANOTHER SHOT OF COLD AIR TO PUT
OUR MINS BACK DOWN INTO THE 30S. IF THIS MODEL RUN VERIFIES...LOOKS
LIKE A WET CHRISTMAS EVE INTO CHRISTMAS DAY AS A LOW EMERGES FROM
THE TX COAST...SHOOTS ACROSS THE GULF AND PUSHES RAIN AS FAR NORTH
AS THE TN VLY. AT THIS POINT IT LOOKS LIKE A MORNING EVENT...WITH
SOME CLEARING POSSIBLE IN THE AFTERNOON. OVERALL...TEMPERATURES
THROUGH THE EXTENDED PERIOD WILL BE A FEW DEGREES BELOW NORMAL.
PRELIM NUMBERS...
TLH 55 66 32 64 9100
PFN 55 64 39 62 8000
DHN 52 61 37 61 9000
ABY 53 62 33 61 +100
VLD 56 65 33 64 7200
CTY 58 67 32 65 6400
.TLH...
AL...TORNADO WATCH ALL COUNTIES UNTIL 9 PM CST.
GA...NONE.
FL...TORNADO WATCH FOR BAY...WASHINGTON...JACKSON...HOLMES AND WALTON
COUNTIES UNTIL 9 PM CST.
SCA GMZ750-770 755-775.
AFDHazardous weather outlook, Dec 19, 5:00 PM EST, 4 hours before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-202145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 PM EST THU DEC 19 2002
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CST (10 PM EST) FOR ALL
OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE COUNTIES OF BAY...
WASHINGTON...JACKSON...HOLMES AND WALTON COUNTIES...
.DAY ONE...STRONG THUNDERSTORMS ALONG A SQUALL LINE AND AHEAD OF THE
PARENT COLD FRONT WILL SPREAD EWD FROM CENTRAL ALABAMA INTO
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE DURING THE EVENING
HOURS. THE LOCAL AIRMASS REMAINS VERY UNSTABLE AND THE POSSIBLY OF
TORNADOS EXISTS ALONG WITH LARGE HAIL AND DAMAGING WINDS. THESE
CONDITIONS MAY SPREAD INTO GEORGIA AND THE FLORIDA BIG BEND LATER
TONIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED THIS EVENING INTO TONIGHT. EMERGEMCY MANAGERS...SPOTTERS
AND OTHERS SHOULD REPORT ANY THREATENING WEATHER TO THE NATIONAL
WEATHER SERVICE.
DAYS TWO TO SEVEN...
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTER THE FRONT
PASSES...WINDS WILL REMAIN AT CAUTIONARY LEVELS THROUGH MUCH OF
FRIDAY...BEFORE QUICKLY SUBSIDING FRIDAY NIGHT. AN AREA OF HIGH
PRESSURE WILL MOVE IN AND BECOME CENTERED OVER THE AREA EARLY
SATURDAY MORNING. THIS WILL ALLOW WINDS TO GO CALM AND SCATTERED
FROST TO FORM AS TEMPERATURES APPROACH THE FREEZING MARK ACROSS
INLAND AREAS. A WEAK COLD FRONT WILL CROSS THE AREA SATURDAY NIGHT
INTO EARLY SUNDAY. THEN ANOTHER STRONG LOW PRESSURE SYSTEM IS
EXPECTED TO DEVELOP NEAR THE TEXAS COAST TUESDAY MORNING AND MOVE
QUICKLY EAST ALONG THE GULF COAST TO THE LOCAL AREA BY CHRISTMAS
MORNING. AT THIS TIME...THE MAIN THREAT FROM THIS SYSTEM APPEARS TO
BE HEAVY RAINS AND GUSTY WINDS WITH THUNDERSTORMS POSSIBLE AS WELL.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
24-BLOCK
In the hours before
Special weather statement, Dec 19, 4:30 PM EST, 4 hours 30 minutes before
ALZ065>069-FLZ007>010-012-200330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EST THU DEC 19 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...AND MUCH OF THE FLORIDA PANHANDLE...EFFECTIVE UNTIL 900
PM CST THURSDAY EVENING (1000 PM EST).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON
A SQUALL LINE ASSOCIATED WITH A RAPIDLY MOVING COLD FRONT WILL ENTER
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE DURING THE EARLY EVENING
HOURS. THIS LINE WILL LIKELY GENERATE SEVERE THUNDERSTORMS AND
POSSIBLE TORNADOS. ISOLATED THUNDERSTORMS AHEAD OF THIS LINE MAY
ALSO BECOME SEVERE.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
24-BLOCK
Special weather statement, Dec 19, 8:35 PM EST, 25 minutes before
ALZ065>069-FLZ007>018-026-027-GAZ120>131-142>148-155>159-200600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 PM EST THU DEC 19 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND ALL OF SOUTH CENTRAL GEORGIA EXCEPT
LOWNDES AND LANIER COUNTIES...ALL THE FLORIDA PANHANDLE AND ALL THE
FLORIDA BIG BEND EXCEPT THE SOUTHEAST COUNTIES...EFFECTIVE UNTIL 100
AM EST FRIDAY MORNING (MIDNIGHT CST FRIDAY MORNING).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN AND BERRIEN.
IN
FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...
GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA AND JEFFERSON.
A SQUALL LINE WITH STRONG THUNDERSTORMS WILL REACH THE SOUTHEAST
ALABAMA COUNTIES AND WESTERN WALTON COUNTY IN THE FLORIDA PANHANDLE
BETWEEN 800-830 PM CST. IT WILL THEN PROGRESS INTO SOUTHWEST GEORGIA
AND THEN SPREAD INTO THE REST OF GEORGIA AND INTO THE FLORIDA BIG
BEND DURING THE LATE EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH TORNADOS POSSIBLE.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
24-BLOCK
Thunderstorm Wind, Dale
- When
- December 19, 9:00 PM EST
- Where
- Dale County, Newton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.333, -85.600
Minor roof damage to a residence. Reported by the Dale County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002$1.1 million · F2 · 11 events
- Heavy Snow and High Wind in California, December 19 to 20, 20021 death · 69 kt wind · 5 events
- Storm Surge and Flooding in California, December 19 to 20, 2002$500,000 · 8 events
- High Wind in Washington, December 19, 2002$380,000 · 56 kt wind · 1 event
- Flash Flooding and Flood in Mississippi, December 19, 2002$36,000 · 5 events
- Flash Flooding and Flooding in Tennessee, December 19, 2002$27,000 · 9 events
- Flash Flooding and Flooding in Kentucky, December 19 to 20, 2002$20,000 · 12 events
- Damaging Wind in Louisiana, December 19, 20021 injured · $20,000 · 1 event
- Winter Storm in California, December 19 to 21, 200211 events
- Flash Flooding and Flooding in Tennessee, December 19, 20027 events
- Heavy Rain in North Carolina, December 19 to 20, 20027 events
- Winter Storm and Damaging Wind in California, December 19 to 20, 200255 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325731.